Article Text

PDF
Effect of concomitant opiate ingestion on paracetamol levels in acute overdose
  1. Andrew D Reddick,
  2. Kirsten Hodge,
  3. William G Morrison
  1. Ninewells Hospital, Dundee, UK
  1. Correspondence to Andrew D Reddick, Emergency Department, Ninewells Hospital, Dundee DD1 9SY, UK; andrew.reddick{at}nhs.net

Abstract

Aim To assess whether the co-ingestion of opiates in acute paracetamol overdose has an effect on the paracetamol level 4 h after ingestion.

Methods A prospective observational study was performed in the emergency department of a teaching hospital. The paracetamol levels at 4 h of consecutive patients who had taken an overdose of either paracetamol alone or in conjunction with an opiate were collected over a 4-month period. The data were then analysed.

Results After exclusions, the results of 21 patients who took paracetamol alone and 20 who took paracetamol and an opiate showed that paracetamol levels were significantly lower at 4 h if there was co-ingestion of an opiate. Analysis shows that opiate ingestion is a predictor for paracetamol levels at 4 h.

Conclusion Co-ingestion of opiate decreases the serum paracetamol level at 4 h. If opiate and paracetamol are taken together, there is a case for a repeat measurement of the paracetamol level if the level at 4 h is lower than would be expected in selected patients.

  • Overdose
  • toxicology
  • mental health, overdose

Statistics from Altmetric.com

Footnotes

  • Competing interests None declared.

  • Ethics approval This study was conducted with the approval of the local ethics group.

  • Provenance and peer review Not commissioned; not externally peer reviewed.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.